Dec 20, 2002
Dear Dr. Keith, I thank you for your time. I asked you the following question about DDI/D4T and Viracept a couple days ago "Hi, thanks for your time in advance, Anyway my brother's CD4 count when he found out he was + in Feb 2002 was 117. At that time he had TB and PCP. He hospitalized for PCP and he got better. Started Combivir and Sustiva in April 2002. Took a lab test in Augest 2002 and his CD4 count went up to 485. The problem is he stopped the Medicine 2 months ago without telling to his doctor. The only side effect he had was darkening of skin and waight gain. Now yesterday he went to his doctor for check up and found out his cd4 count went down to 380. His doctor told him to start on DDI, D4T and Viracept. Is this the only option he has? What about if he start the old combo Combivir and Sustiva since it didn't give him much trouble? Please, please help us. Thank you so much for your time" and you answered this " If he stopped the treatment when it was still working with no evidence for virologic failure then he probably could use the initial regimen again. I would not use D4T + ddI (too much toxicity=neuropathy, pancreatitis) for the NRTIs. There are likely numerous options available that a local HIV specialist could review with your brother. KH" The problem is he is in Africa and they don't have a resistance test over there. And his doctor insiste starting the new medicine. What will happen if he just start on the old combo Sustiva and Combivir. Pleae help. Thank you so much.
Response from Dr. Henry
D4T and DDI together is a good antiviral combination but there is a concern about neuropathy and other toxicities. What options are available is highly dependent on which are locally available and affordable. If the drugs discuss ed pretty much what is available then perhaps he could start out on the D4T and ddI and Viracept and then, after a good response, switch the meds around (i.e. AZT for D4T or Combivir for D4T + DDI and/or Sustiva for Viracept). If there is some concern about resistance I usually feel better about switching meds once the viral load has been markedly lower on treatment. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.